A Diagnostics & Imaging Week

For at least three years, FDA has been tracking reports of adverse outcomes in diabetic patients who are on maltose-containing immunoglobulin (MCIG) products, and while the rate of adverse events is apparently low, the agency is concerned that such events may be under-reported. These events have predictably hit the most vulnerable patients the hardest, and the agency's Oct. 8 safety notice used one such patient as its index case to explain the dynamics behind this phenomenon in the context of point-of-care (POC) testing.

The agency published a safety alert on the subject in 2006 that indicated that drugs not orally ingested "containing or metabolizing to maltose or galactose and orally administered xylose can cause falsely elevated blood glucose readings with certain glucose monitoring systems that use glucose dehydrogenase ... including Accu-Chek" when that patient is on MCIG drugs. The notice states further that the problem could hypothetically extend to "all blood glucose monitoring systems ... that use GDH-PQQ (enzyme glucose dehydrogenase-pyrroloquino-linequinone) methodology." The safety notice indicated that this also pertains to any peritoneal dialysis treatment using icodextrin.

The Accu-Chek line of products is made by Roche Diagnostics (Indianapolis).

FDA led the report by describing the case of a diabetic 86-year-old man in the U.S. who was admitted to the hospital after four days of cellulitis of the foot, "which rapidly progressed to necrotizing fasciitis and sepsis." Doctors amputated one leg above the knee, and the patient also acquired pneumonia and low urine volume, which required dialysis.

Upon admission, the patient "was debilitated but responsive to verbal stimuli" and was treated with Octagam, an intravenously administered immunoglobulin agent used to stabilize protein levels and control osmosis. This therapeutic course went on for six days, and blood glucose measurements using both glucose oxidase methodologies and GDH-PQQ ran roughly parallel during the first four days.

However, the patient became unresponsive on day five and the glucose readings began to diverge. On the sixth night, the glucose readings were 6.4 milimoles per liter (mmol/L) for GDH-PQQ and .7 mmol/L for the glucose oxidase measurement. At that point, doctors halted insulin therapy and continued dextrose and Octagam therapy. This patient was diagnosed at an unspecified date as having suffered from "irreversible neurological brain damage" and was taken off life support after 65 days.

The other cases include that of a 50-year-old man in the UK who also died, but who also was dealing with "a failed pancreas-renal transplant" at the time of his admission. Two other cases were lost to follow-up, and the remaining three patients described in the report escaped any permanent problems.

FDA acknowledged that it has no way of knowing how often MCIG drugs are used in this scenario despite the fact that drugmakers file reports on the quantity they've sold each year. The uncertainty hinges largely on the fact "that dosage regimens vary by indication and by patient weight."

The notice also states POC tests are much more likely than full lab analyses to make use of GDH-PPQ methodology, and the increase in POC use is "no doubt stimulated by diabetes standards that have been adopted" by several groups, including the American Diabetes Association (Alexandria, Virginia) and the American College of Endocrinology (Bethesda, Maryland).

No Comments